Pennsylvania, 2007

Hail in Pennsylvania, August 23, 2007

August 23, 2007 · NWS CTP · 1 event in 1 county or zone

Isolated thunderstorms developed in an unstable airmass near a warm frontal boundary across western Pennsylvania. Storms produced locally heavy rainfall and nickel sized hail in Cambria county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Isolated thunderstorms developed in an unstable airmass near a warm frontal boundary across western Pennsylvania. Storms produced locally heavy rainfall and nickel sized hail in Cambria county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Aug 23, 2:16 PM EST, 1 minute earlier.

Area forecast discussion, Aug 23, 2:16 PM EST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
316 PM EDT THU AUG 23 2007

.SYNOPSIS...
A STATIONARY FRONT OVER WEST-CENTRAL PENNSYLVANIA THIS AFTERNOON
WILL LIFT NORTHEAST THROUGH THE REGION AS A WARM FRONT TONIGHT AND
FRIDAY. A COLD FRONT WILL SWEEP THROUGH THE STATE OVER THE
WEEKEND... FOLLOWED BY A HIGH PRESSURE SYSTEM FOR EARLY NEXT WEEK.
ANOTHER COLD FRONT COULD MOVE THROUGH MID TO LATE NEXT WEEK.

&&

.NEAR TERM /UNTIL 11 PM THIS EVENING/...
LOW CLOUDS HAVE SCOURED OUT OVER THE WEST NORTH AND FAR EAST...AND
THE THUNDERSTORMS IN THE WEST ARE FEEDING ON SOME SERIOUS
DEWPOINTS AND PWATS. THE CAPES ARE IN THE 1500-200 J/KG RANGE AND
ONE STORM IS SPINNING NICELY OVER INDIANA COUNTY...THAT MAY MOVE
INTO NORTHERN CAMBRIA/SOUTHERN CLEARFIELD COUNTIES VERY SHORTLY.
SEVER THUNDERSTORMS WATCH HAS BEEN POSTED FOR THE SWRN 5
COUNTIES UNTIL 9 PM.

EXPECT THE STORMS ACROSS THE NORTH TO REMAIN WEAK...AND THE SOUTH
CENTRAL COUNTIES TO STAY SOCKED IN THROUGH THE EVENING. A STRAY
SHOWER OR TWO COULD LAST INTO THE SOUP...BUT SEVERE THREAT WILL
REMAIN CONFINED TO THE SW.

&&

.SHORT TERM /11 PM THIS EVENING THROUGH 6 PM FRIDAY/...
CONVECTION SHOULD DIMINISH AS WE LOSE HEATING. MIN TEMPS WILL STAY
MILD WITH DEWPOINTS NOW IN THE MID 60S TO LOW 70S. THE LOW CRUD IN
THE SOUTH MAY EXPAND AGAIN OVERNIGHT...AND THE WINDS WILL BE
LIGHT...SO FOG AGAIN MAY BECOME WIDESPREAD LATER TONIGHT.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
UPPER HIGH PARKED OVER THE SOUTHEAST WILL REMAIN IN PLACE INTO
NEXT WEEK BUT WILL BE SQUEEZED A LITTLE TO THE SOUTH AS A FEW
NORTHERN STREAM TROUGHS WORK THROUGH THE GREAT LAKES. THE FIRST
LOOKS TO MOVE THROUGH LATER SATURDAY WITH THE RIDGE ESTABLISHING
ITSELF NORTH BY EARLY NEXT WEEK. THE HEAT/HUMIDITY WILL LIKELY
PEAK ON SATURDAY IN ADVANCE OF SFC COLD FRONT. LATEST MAV NUMBERS
SEEM REASONABLE...GIVEN 850 TEMPS ARND 22C. THIS WOULD GIVE HIGHS
SOLIDLY IN THE MID 90S FOR THE SUSQ VALLEY. LATER SHIFTS MAY NEED
TO CONSIDER A HEAT ADV FOR THE SUSQ VALLEY. WILL ALSO HAVE TO
WATCH FOR SVR WX POTENTIAL...AS STRONG MID LVL FLOW ACCOMPANIES
THE FROPA LATE SATURDAY.

COOLER WX WILL NOT BE LONG LIVED...AS MED RANGE MODEL DATA STILL
SHOWING BERMUDA HIGH BECOMING ESTABLISHED BY MIDWEEK. A MUCH
SHARPER TROUGH DIGS INTO THE REGION TOWARD THE END OF NEXT WEEK AS
A 540 DM LOW SETTLES OVER HUDSON BAY.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
IFR TO MVFR CIGS STILL HOLDING ON AT MANY OF THE CENTRAL MOUNTAIN
AIRPORT LOCATIONS. LINE OF THUNERSTORMS HAVE SCOURED OUT LOWER CLOUDS
AT BFD. LOW LEVEL CLOUDS HAVE ALSO ERODED ACROSS THE LAUREL
HIGHLANDS.

DEVELOPING TSRA MOVING INTO THE SOUTHWEST COUNTIES...WHERE
DESTABILIZATION HAS OCCURRED.

EXPECT VFR TO OCNL MVFR/IFR CONDITIONS IN BFD AND JST AS PCPN
MOVES THROUGH. ELSEWHERE...CONDITIONS WILL REMAIN MVFR/IFR IN LOW
CIGS THROUGH TONIGHT.

THE FRONT CONTINUES TO LIFT NEWD ON FRIDAY AS A MUCH WARMER AND
MORE HUMID AIRMASS ARRIVES FROM THE SW. THE COMBINATION OF THE
INCREASING HEAT AND HUMIDITY MAY INITIATE ISOLD...MAINLY AFTN
CONVECTION ON FRIDAY. A COLD FRONT IS FCAST TO MOVE THRU BY LATE
SUNDAY WITH SFC HIGH PRESSURE TAKING CONTROL INTO EARLY NEXT WEEK
WITH A RETURN TO VFR FLYING.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...DANGELO/FITZGERALD
NEAR TERM...DANGELO/FITZGERALD
SHORT TERM...DANGELO/FITZGERALD
LONG TERM...FITZGERALD/TYBURSKI
AVIATION...JUNG
Hazardous weather outlook, Aug 23, 6:29 AM EST, 7 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
729 AM EDT THU AUG 23 2007

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-241130-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
729 AM EDT THU AUG 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COLD FRONT WILL PUSH INTO CENTRAL PENNSYLVANIA LATE
SATURDAY...TRIGGERING POTENTIALLY SEVERE THUNDERSTORMS. A FEW OF
THE STORMS COULD CONTAIN DAMAGING WIND GUSTS OR LARGE
HAIL...ESPECIALLY OVER THE NORTHERN PART OF THE STATE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DANGELO

In the hours before

Special weather statement, Aug 23, 10:12 AM EST, 4 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1112 AM EDT THU AUG 23 2007

PAZ004-231615-
WARREN-
1112 AM EDT THU AUG 23 2007

...STRONG THUNDERSTORMS WILL AFFECT WARREN COUNTY...

AT 1108 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM CORRY TO MEADVILLE...MOVING EAST
AT 25 MPH.

WIND GUSTS TO 30 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL BE NEAR SPRING CREEK AND LOTTSVILLE AROUND
1130 AM...SUGAR GROVE AND GRAND VALLEY AROUND 1145 AM...
YOUNGSVILLE...TIDIOUTE AROUND NOON...WARREN AND CHAPMAN STATE PARK
AROUND 1215 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE 62.

FORECASTER: DANGELO
Special weather statement, Aug 23, 11:05 AM EST, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1205 PM EDT THU AUG 23 2007

PAZ004-231630-
WARREN-
1205 PM EDT THU AUG 23 2007

...STRONG THUNDERSTORMS CONTINUE TO AFFECT WARREN COUNTY...

AT 1159 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES SOUTHEAST
OF JAMESTOWN TO 13 MILES NORTH OF OIL CITY...MOVING SOUTHEAST AT 25
MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THESE STORMS WILL BE NEAR WARREN AROUND 1210 PM...CHAPMAN STATE PARK
AROUND 1220 PM...KINZUA DAM AROUND 1225 PM AND SHEFFIELD AROUND 1230
PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE
62...STATE ROAD 59.

FORECASTER: TYBURSKI
Special weather statement, Aug 23, 11:23 AM EST, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1223 PM EDT THU AUG 23 2007

PAZ005-231730-
MCKEAN-
1223 PM EDT THU AUG 23 2007

...STRONG THUNDERSTORMS WILL AFFECT MCKEAN COUNTY...

AT 1217 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES WEST OF
BRADFORD TO 9 MILES SOUTH OF WARREN...MOVING EAST AT 25 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL BE NEAR LUDLOW AROUND 1245 PM...MARSHBURG AROUND
1250 PM...WETMORE AROUND 1255 PM AND WESTLINE AROUND 100 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE
219...STATE ROAD 59.

FORECASTER: TYBURSKI
Special weather statement, Aug 23, 12:20 PM EST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
120 PM EDT THU AUG 23 2007

PAZ010-231815-
ELK-
120 PM EDT THU AUG 23 2007

...STRONG THUNDERSTORMS WILL AFFECT ELK COUNTY...

AT 114 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM KANE TO 20 MILES
WEST OF RIDGWAY...MOVING SOUTHEAST AT 20 MPH.

WIND GUSTS OF 35 TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THESE STORMS WILL BE NEAR WILCOX AROUND 145 PM...RIDGWAY AND
PORTLAND MILLS AROUND 200 PM...ST. MARYS AND BRANDY CAMP AROUND 215
PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 219...STATE
ROAD 66...STATE ROAD 120 AND STATE ROAD 255.

FORECASTER: DANGELO
Special weather statement, Aug 23, 1:40 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
240 PM EDT THU AUG 23 2007

PAZ017-024-231945-
CAMBRIA-CLEARFIELD-
240 PM EDT THU AUG 23 2007

...A STRONG THUNDERSTORM WILL AFFECT CAMBRIA AND SOUTHWESTERN
CLEARFIELD COUNTIES...

AT 240 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES SOUTH OF PUNXSUTAWNEY...MOVING SOUTHEAST
AT 25 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR BURNSIDE AROUND 245 PM...WESTOVER AROUND 300
PM...NORTHERN CAMBRIA...HASTINGS...IRVONA AROUND 305 PM...BELSANO...
COALPORT AROUND 310 PM...COLVER...CARROLLTOWN AND VINTONDALE AROUND
315 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 22...ROUTE
219...ROUTE 422.

FORECASTER: DANGELO

The radar

The State College radar (KCCX), 67 km away, was scanning. The volume nearest the first event began at 19:17 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cambria

When
August 23, 2:17 PM EST
Where
Cambria County, 0.87 mi SE of Plattsville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.690, -78.740

Trained spotter reported nickel size hail 2 miles southeast of Cherry Tree.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2007Every state in 2007This day in weather historyWarnings in Pennsylvania, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 43481.